Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Bismarck, ND

August 9, 2003Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 3:26 AM CDT for Williams County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 3:26 AM CDT (08:26 UTC)
Expired
Aug 9, 2003, 4:25 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2301 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090826
SVRISN
NDC105-090925-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
326 AM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 425 AM CDT

* AT 324 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF CORINTH TO NEAR LEWIS AND CLARK
  STATE PARK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EPPING AT 330 AM CDT
  RAY AT 345 AM CDT
  TIOGA AT 405 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

LAT...LON 4863 10403 4803 10403 4803 10385 4813 10372
          4815 10290 4863 10290

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 9 2003

CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS
EVENING...THEN DRY CONDITIONS AND FIRE THREAT.

CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN
CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH.

WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD.

A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE
CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO
LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG
AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS
TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE
EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE
BUILDS IN FROM THE WEST.

MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER
OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS
OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP
USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL
MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT
CHANCE OF PRECIP ON THURSDAY.

FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND
SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST
NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY.

.BIS...NONE.

RGT
Hazardous weather outlook, Aug 8, 4:40 AM CDT, 22 hours 46 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Aug 8, 9:31 PM CDT, 5 hours 55 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

931 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0520 PM    KENMARE                   ND   1.5 INCH HAIL

08/08/03   WARD                           EVENT DURATION 10

                                          MINUTES. REPORTED BY

                                          PUBLIC.

NNNN
Special weather statement, Aug 8, 11:12 PM CDT, 4 hours 14 minutes before
NDZ001>005-009>013-017>023-031>036-040-041-090445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM CDT FRI AUG 8 2003

...SEVERE THUNDERSTORM WATCH NUMBER 851 ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1100 PM CDT
(1000 PM MDT) FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA HAS BEEN
ALLOWED TO EXPIRE.  HOWEVER...THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA OVERNIGHT.  STAY TUNED
TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

SCHULTZ/RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:09 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 8, 7:19 PM CDTSevere Thunderstorm WarningBISBowman, Slope76 min
Aug 8, 7:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Aug 8, 8:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Aug 9, 1:00 AM CDTSevere Thunderstorm WarningBISWilliams60 min
Aug 9, 1:07 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 9, 4:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 5:04 AM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 9, 5:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 5:43 AM CDTSevere Thunderstorm WarningBISWard62 min
Aug 9, 6:26 AM CDTSevere Thunderstorm WarningBISMcHenry64 min
Aug 9, 10:15 AM CDTSevere Thunderstorm WarningBISEmmons60 min
Aug 9, 11:17 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.